Objectives: To report 2 cases of resolution of orbital fat pad prolapsus and deepening of the lid sulcus caused by topical bimatoprost therapy, and to review the literature.
Methods: This was a retrospective, observational chart review.
Results: A 54-year-old man with normotensive glaucoma presented with recovery of left lower lid orbital fat pad prolapsus, deepening of the lid sulcus, and iris color and eyelash changes 8 months after initiation of bimatoprost therapy in his left eye (OS). After stopping bimatoprost, his eyelashes and the lower lid orbital fat pad partially regained their natural appearance at 2 months and 4 months, respectively. However, there was no improvement of the left upper eyelid deepening and the iris hyperpigmentation, even after 30 months. A 75-year-old man with unilateral pseudoexfoliative glaucoma had been treated with bimatoprost OS. Three months after initiation of the therapy, his examination showed recovery of the inferior and superomedial orbital fat pad prolapsus, a deep and prominent upper lid sulcus with eyelash changes, and iris hyperpigmentation OS. Five months after discontinuation of bimatoprost, the eyelashes and superomedial orbital fat pad improved. Twenty-four months later, the inferior orbital fat pad partially got its natural appearance back, but the upper lid sulcus was slightly more deep and prominent than the fellow right eye. There was no alteration in iris hyperpigmentation.
Conclusion: Clinicians and patients should be aware of these possible effects of topical bimatoprost therapy. These adverse effects may not be completely reversible after discontinuation of the medication.